MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V (DISTAL WIREGUIDED)

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V (DISTAL WIREGUIDED)
Model Number KD-VC611Q-07301S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/20/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that during a therapeutic sphincterotomy procedure, the cutting wire of the subject device broke.There was no patient/user harm or injury reported due to the event.Three attempts were performed to obtain additional information from the user facility, but no response was received from the customer.
 
Additional Manufacturer Narrative
The subject device has been returned to olympus for evaluation.The evaluation of the device is still in progress.The investigation is ongoing; therefore, the root cause of the reported event cannot be determined at this time.However, if additional information becomes available, this report will be supplemented accordingly.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was inspected by olympus.The cutting wire was broken.Investigation was carried out to confirm the broken portion.The coated portion of the cutting wire was torn, and the broken portion was scorched and melted.The outer diameter of the cutting wire was measured and the result indicated no abnormalities.The length of the coated portion of the cutting wire, and the cutting wire itself presented no abnormalities.There were no missing parts in the subject device.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the confirmation result and the investigation results in the past, a likely mechanism causing the broken cutting wire might be the following: 1.The cutting wire at a torn area of the coated portion came into contact with the distal end of the endoscope while the forceps elevator was raised.2.Under circumstances described above 1, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.It has been confirmed that the tear of the coated portion of the cutting wire could duplicate by the following mechanism: 1.Raise the forceps elevator of the endoscope.2.Once the cutting wire deflects, the coated portion of the wire comes into contact with the metal part of the distal end of the endoscope.3.The cutting wire was moved back and forth under the circumstances described above 2, causing the coated portion to tear.It is possible that the slider was slightly pushed hard.This possibly caused the cutting wire to deflect.However, the exact cause could not be determined.The instructions for use (ifu) instruction manual state: - ifu warns against this event as follows: ¿since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the wire is very short, the output is too high or activated while the wire touches metal parts of the endoscope, or the wire is tightened too strong.When the wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the wire will be pushed out toward the papilla or move sideways.If the wire breaks off, stop the output immediately and pull the slider completely to retract the broken wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct and/or damage of the endoscope could result.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.If you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.¿ olympus will continue to monitor the field performance of this device.

Brand Name
SINGLE USE PRELOADED SPHINCTEROTOME V (DISTAL WIREGUIDED)
Common Device Name
SINGLE USE PRELOADED SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13880218
Report Number8010047-2022-04927
Device Sequence Number5296432
Product Code KNS
UDI-Device Identifier04953170399404
UDI-Public04953170399404
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K141991
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 07/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-VC611Q-07301S
Device Lot Number1XV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2022
Supplement Date Received by Manufacturer06/02/2022
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date07/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown